Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Detroit, MI

September 2, 2020Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Sep 2, 2020, 3:59 PM EDT for Huron County, Michigan. It took effect at Sep 3, 2020, 10:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2020, 3:59 PM EDT (19:59 UTC)
In effect from
Sep 3, 2020, 10:00 AM EDT
Expired
Sep 3, 2020, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WHUS43 KDTX 021959
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
359 PM EDT Wed Sep 2 2020

MIZ049-030815-
/O.NEW.KDTX.LS.Y.0032.200903T1400Z-200904T0200Z/
/O.NEW.KDTX.BH.S.0006.200903T1400Z-200904T0200Z/
Huron-
359 PM EDT Wed Sep 2 2020

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 10 AM TO 10 PM EDT
THURSDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore
  flooding expected. For the Beach Hazards Statement, hazardous
  swimming conditions expected.

* WHERE...Huron County.

* WHEN...For the Lakeshore Flood Advisory, from 10 AM to 10 PM 
  EDT Thursday. For the Beach Hazards Statement, from Thursday 
  morning through Thursday evening.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore. High waves will contribute to shoreline flooding and
  erosion in addition to causing an increased risk of rip
  currents.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
4 follow-up statements
333 
WHUS43 KDTX 030745
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
345 AM EDT Thu Sep 3 2020

MIZ049-032030-
/O.CON.KDTX.LS.Y.0032.200903T1400Z-200904T0200Z/
/O.CON.KDTX.BH.S.0006.200903T1400Z-200904T0200Z/
Huron-
345 AM EDT Thu Sep 3 2020

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 10 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore 
  flooding expected. For the Beach Hazards Statement, hazardous 
  swimming conditions expected.

* WHERE...Huron County.

* WHEN...From 10 AM this morning to 10 PM EDT this evening.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore. High waves will contribute to shoreline flooding and
  erosion in addition to causing an increased risk of rip
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

KK
100 
WHUS43 KDTX 031340
CFWDTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
940 AM EDT Thu Sep 3 2020

MIZ063-032145-
/O.NEW.KDTX.LS.W.0014.200903T1800Z-200904T0200Z/
St. Clair-
940 AM EDT Thu Sep 3 2020

...LAKESHORE FLOOD WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 PM EDT THIS EVENING...

* WHAT...Significant lakeshore flooding expected.

* WHERE...St. Clair County.

* WHEN...From 2 PM this afternoon to 10 PM EDT this evening.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS...Southwest winds this afternoon will turn
  westerly by this evening. Sustained wind speeds will hold around
  15 knots with wind gusts ranging between 25 to 30 MPH. The area
  most susceptible to lakeshore flooding will be Harsens Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-032145-
/O.CON.KDTX.LS.Y.0032.200903T1400Z-200904T0200Z/
/O.CON.KDTX.BH.S.0006.200903T1400Z-200904T0200Z/
Huron-
940 AM EDT Thu Sep 3 2020

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT
THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore 
  flooding expected. For the Beach Hazards Statement, hazardous 
  swimming conditions expected.

* WHERE...Huron County.

* WHEN...For the Lakeshore Flood Advisory, until 10 PM EDT this 
  evening. For the Beach Hazards Statement, through this evening.

* IMPACTS...Some water on low lying roads and property along the
  lakeshore. High waves will contribute to shoreline flooding and
  erosion in addition to causing an increased risk of rip
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
118 
WHUS43 KDTX 031900
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
300 PM EDT Thu Sep 3 2020

MIZ063-040200-
/O.CON.KDTX.LS.W.0014.000000T0000Z-200904T0200Z/
St. Clair-
300 PM EDT Thu Sep 3 2020

...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Significant lakeshore flooding.

* WHERE...St. Clair County.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Numerous roads closed and low lying property 
  including parking lots, lawns, and homes and businesses will 
  be inundated near the lake. Some shoreline erosion will occur.

* ADDITIONAL DETAILS... Southwest winds this afternoon will turn
  westerly by this evening. Sustained wind speeds will hold around
  15 knots with wind gusts ranging between 25 to 30 MPH. The area
  most susceptible to lakeshore flooding will be Harsens Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

MIZ049-040300-
/O.EXT.KDTX.LS.Y.0032.000000T0000Z-200904T1400Z/
/O.CON.KDTX.BH.S.0006.000000T0000Z-200904T0200Z/
Huron-
300 PM EDT Thu Sep 3 2020

...LAKESHORE FLOOD ADVISORY NOW IN EFFECT UNTIL 10 AM EDT
FRIDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore 
  flooding. For the Beach Hazards Statement, hazardous 
  swimming conditions expected.

* WHERE...Huron County.

* WHEN...For the Lakeshore Flood Advisory, until 10 AM EDT 
  Friday. For the Beach Hazards Statement, until 10 PM EDT this 
  evening.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore. High waves will contribute to shoreline flooding and
  erosion in addition to causing an increased risk of rip
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
241 
WHUS43 KDTX 040147
CFWDTX

Lakeshore Hazard Message
National Weather Service Detroit/Pontiac MI
947 PM EDT Thu Sep 3 2020

MIZ063-040300-
/O.EXP.KDTX.LS.W.0014.000000T0000Z-200904T0200Z/
St. Clair-
947 PM EDT Thu Sep 3 2020

...LAKESHORE FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS
EVENING...

Winds have shifted to northwesterly while gusts have dropped 
below 30 MPH reducing lakeshore flood potential.

$$

MIZ049-041000-
/O.EXP.KDTX.BH.S.0006.000000T0000Z-200904T0200Z/
/O.NEW.KDTX.BH.S.0007.200904T1400Z-200905T0200Z/
/O.CON.KDTX.LS.Y.0032.000000T0000Z-200904T1400Z/
Huron-
947 PM EDT Thu Sep 3 2020

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM EDT THIS
EVENING...

* WHAT...For the Lakeshore Flood Advisory, minor lakeshore 
  flooding. For the Beach Hazards Statement, hazardous 
  swimming conditions expected expected.

* WHERE...Huron County.

* WHEN...For the Lakeshore Flood Advisory, until 10 AM EDT 
  Friday. For the Beach Hazards Statement, from Friday morning 
  through Friday evening.

* IMPACTS...Some water on low lying roads and property along the 
  lakeshore. High waves will contribute to shoreline flooding and
  erosion in addition to causing an increased risk of rip
  currents.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents on or near the shore should take appropriate action to
protect property from rising water levels.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 3:57 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 2, 3:57 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
357 PM EDT Wed Sep 2 2020

.DISCUSSION...

The mid-level trough axis is passing over the Great Lakes at press
time, with the surface cold front and low stratus having cleared to
our east. Upper confluent flow and broad subsidence take over this
evening, resulting in surface pressure rises and dry conditions
under mostly clear skies. While cold advection is not particularly
noteworthy with today's frontal passage, our area can expect low
temps to fall some 10 degrees lower than last night /in the mid to
upper 50s/ due to the drier air mass and lack of cloud cover apart
from some passing cirrus across the south.

An energetic shortwave drops through the upper midwest tonight and
amplifies as it rounds the base of the Canadian low and moves into
the Great Lakes tomorrow afternoon. This will drive a seasonably
strong low pressure system just north of Lake Superior and into
central Ontario. Mostly sunny skies start the day tomorrow as
southerly winds ramp up in advance of the system's cold front. Winds
then shift to the west and become quite gusty (25 to 35 mph -
strongest across the northern counties) as the front quickly sweeps
through during the mid-afternoon.

Model progs keep better low-level moisture limited to the Ohio
Valley tomorrow, and the local resident dry air mass will result in
a mostly precip-free fropa. Did however introduce a slight chance
for showers as the latest hi-res runs and probabilistic guidance
have signal for a narrow line of low-topped showers. Ahead of the
front, expect temperatures to increase into the 80s. After it
passes, a much stronger temperature response will ensue as 850mb
temps drop from a pre-frontal 16-17C to 5-7C by Friday morning.
Surface temps fall to the 60s shortly after sunset and bottom out in
the lower to mid 50s overnight.

Mid and upper troughing remains over the Great Lakes Friday with a
breezy day in store as the mixed layer taps into a still elevated
momentum field in the wake of the low. Highs will be much cooler, in
the lower to mid 70s - just a few degrees shy of seasonal normals.
The gradient relaxes a bit by Saturday as heights aloft begin to
rebound, resulting in a warmer and less breezy day. Models then
diverge on handling a wave potentially emanating from convection
over the lower Missouri Valley Saturday night. This will have a
chance to bring our next round of showers and storms on Sunday. Have
kept PoPs limited to a chance during this period until better
consensus is reached.

&&

.MARINE...

A weak ridge of high pressure is in place today as we line up in
between a pair of low pressure systems. This will be short lived as
the next low is already racing across southern Canada today before
passing through Ontario on Thursday. This strong low will bring a
tightening pressure gradient and increasing southwesterly flow
across the waters early in the day before flipping to more westerly
later in the day behind a passing cold front. A period of small
craft advisory winds will occur for the nearshore waters of Lake
Huron as winds reach 25 to 30 knots. Northern Lake Huron will be
located closer to the low, thus may see stronger winds nearing low
end gale force, but currently seems to be just a couple hour window
immediately behind the cold front as winds flip to westerly where
gales would be most likely so will hold off on a headline at this
time near the straits. Northwesterly flow and high pressure will
return on Friday with winds topping out around 20 knots.

&&

.PREV DISCUSSION...
Issued at 128 PM EDT Wed Sep 2 2020

AVIATION...

The cold front and assoicated clouds will continue to push off to
the east this afternoon.  Some cumulus may hang around through the
later afternoon.  Any clouds will quickly clear by early evening as
drier air behind the front filters in across the area. The rest of
the TAF cycle is expected to remain dry with skies mostly clear
overnight tonight and into Thursday.  Westerly winds subside by
early evening, before breezy conditions develop late Thursday
morning as southwesterly flow increases.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5000 ft this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through Thursday
     evening for MIZ049.

     Lakeshore Flood Advisory from 10 AM to 10 PM EDT Thursday for
     MIZ049.

Lake Huron...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for LHZ421-
     422-441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...TF
MARINE.......DRK
AVIATION.....SS

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 2, 4:32 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
432 AM EDT Wed Sep 2 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
432 AM EDT Wed Sep 2 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LCZ460-LEZ444-LHZ361>363-441>443-462>464-030830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
432 AM EDT Wed Sep 2 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LHZ421-422-030830-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
432 AM EDT Wed Sep 2 2020

This hazardous weather outlook is for portions of Lake Huron.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong west-southwest winds develop on Thursday leading to higher
wave action. Max waves to 5 feet are possible along with gusts to 25
knots. A Small Craft Advisory will likely be needed from late
Thursday morning until the late evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:57 PM EDTSmall Craft AdvisoryDTX54 hr
Sep 2, 3:59 PM EDTLakeshore Flood AdvisoryDTXHuron54 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.